Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Can tapering from Lorazepam cause any withdrawal side-effects?

DOCTOR OF THE MONTH - Dec 2014
Dec 2014
User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2007
Answered : 4827 Questions
Question
Hi. I have been taking lorazepam 1mg, 0.5mg in the morning and evening for almost 2 months. I also started cipralex for 2 months also. My doctor has now reduced my lorazepam to just 0.5 in the evening for 7 days, then once every 2 days and so on. Even though i feel better then i did 2 months ago, i am worried about withdrawal effects from lorazepam. Today i was more anxious and had some panic during the day, this being my 1st of reducing.
Fri, 8 Jun 2018 in Mental Health
 
 
Answered by Dr. Seikhoo Bishnoi 1 hour later
Brief Answer:
Dose should be reduced gradually.

Detailed Answer:
Hello thanks for asking from HCM

The dose should be reduced very gradually in order to prevent withdrawal. You were on 1.5 mg per day and then the dose reduced to 0.5 mg in evening only. This is the probable cause of panic and anxiety you had.

You can talk with your doctor to reduce doses gradually. The dose can be reduced to 1 mg for about a week and then to 0.5 to 0.75 per day for one more week and then 0.25 per day followed by use on SOS basis. Dose reduction in this manner will not cause withdrawal.

Thanks and take care
Above answer was peer-reviewed by
 
Follow-up: Can tapering from Lorazepam cause any withdrawal side-effects? 26 minutes later
Hi. And thanks for taking the time to answer my question. I was not on 1.5mg. I was on 1mg, i took half of 1mg in the morning and half in the evening.
 
 
Answered by Dr. Seikhoo Bishnoi 12 hours later
Brief Answer:
Reduce the dose gradually

Detailed Answer:
Hello again

I am sorry I missed this. Even if you are on 1 mg per day even then reduce the doses gradually. You can take 0.25 in morning and 0.5 mg in evening for about a week and then reduce the dose again.

Thanks and take care
Above answer was peer-reviewed by
 
Follow-up: Can tapering from Lorazepam cause any withdrawal side-effects? 23 minutes later
Well, i already started not taking the morning 0.5. Instead i take a natural anxiety pill called Stresclin complex, don't know the international name. I hope it will help calm down the anxiety during the process.
 
 
Answered by Dr. Seikhoo Bishnoi 4 hours later
Brief Answer:
Yes you can take Stresclin complex

Detailed Answer:
Hello again

Yes you can take Stresclin complex. The supplement has constituents like Ginseng. This will help in improving cognition and will control the anxiety too. So yes this will help to control the anxiety and will calm you.

Thanks
Above answer was peer-reviewed by
 
Follow-up: Can tapering from Lorazepam cause any withdrawal side-effects? 39 minutes later
Perhaps you can help me with this:
I started reducing 1mg of ativan and i am trying to figure out how the concentration in my blood is lowering. So if i took 0.5 in the morning and 0.5 in the evening, and sincer yesterday (Monday) i only take it in the evening, and the drug has a half life of 15h that means that each day the concentration should lower by 0.05 and in approximately 7 days i should get from a constant 1mg to 0.5mg. Is my calculation correct?

Thanks!
 
 
Answered by Dr. Seikhoo Bishnoi 3 hours later
Brief Answer:
Yes you are correct in that.

Detailed Answer:
Hello again

Normally 6-7 half lives are needed to make drug to stable levels after its stopped or doses are decreased or increased. So yes you are right in that. In 4-6 days the drug should become at constant levels. This is the reason I asked to reduce the doses and to continue to take for at least a week.

Thanks.
Above answer was peer-reviewed by
 
Follow-up: Can tapering from Lorazepam cause any withdrawal side-effects? 32 minutes later
Hi. Thank you again for your answer. I spoke with my doctor and i will start to take 0.25 from tomorrow morning and 0.5 in the evening for 7 days, and then reduce again by 0.25. I guess there is no problem that i took just 0.5 yesterday and today. This evening should i take 0.5 as usual or 0.75? Considering i usually take it around 20.30 pm, and now it's 19.00 pm.
 
 
Answered by Dr. Seikhoo Bishnoi 12 hours later
Brief Answer:
Go with 0.5 mg in evening.

Detailed Answer:
Hello again

I am sorry for replying late. You can go with 0.5 mg dose from this evening. Take morning 0.25 mg if needed. Reduce the dose again gradually.

Thanks and take care
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor